• 1.

    DiBartola SP, de Morais HA. Disorders of potassium: hypokalemia and hyperkalemia. In: DiBartola SP, ed. Fluid, electrolyte, and acid-base disorders in small animal practice. 3rd ed. Philadelphia: Elsevier Inc, 2006;91121.

    • Search Google Scholar
    • Export Citation
  • 2.

    Libretto SE. A review of the toxicology of salbutamol (albuterol). Arch Toxicol 1994;68:213216.

  • 3.

    Plumb DC. Albuterol sulfate. In: Plumb DC, ed. Veterinary drug handbook. 4th ed. Ames: Iowa State Press, 2002;1718.

  • 4.

    Hung CH, Chu DM, Wang CL, et al. Hypokalemia and salbutamol therapy in asthma. Pediatr Pulmonol 1999;27:2731.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 5.

    King WD, Holloway M, Palmisano PA. Albuterol overdose: a case report and differential diagnosis. Pediatr Emerg Care 1992;8: 268–271.

  • 6.

    Leikin JB, Linowiecki KA, Soglin DF, et al. Hypokalemia after pediatric albuterol overdose: a case series. Am J Emerg Med 1994;12:6466.

  • 7.

    Rakhmanina NY, Kearns GL, Farrar HC. Hypokalemia in an asthmatic child from abuse of albuterol metered dose inhaler. Pediatr Emerg Care 1998;14:145147.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 8.

    Ramoska EA, Henretig F, Joffe M, et al. Propranolol treatment of albuterol poisoning in two asthmatic patients. Ann Emerg Med 1993;22:14741476.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 9.

    Udezue E, D'Souza L, Mahajan L. Hypokalemia after normal doses of nebulized albuterol (salbutamol). Am J Emerg Med 1995; 13:168171.

  • 10.

    Mandelberg A, Krupnik Z, Houri S, et al. Salbutamol metereddose inhaler with spacer for hyperkalemia. Chest 1999;115: 617–622.

  • 11.

    Singh BS, Sadiq HF, Noguchi A, et al. Efficacy of albuterol inhalation in treatment of hyperkalemia in premature neonates. J Pediatr 2002;141:1620.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 12.

    Mitten RW, Lucas AN, Warburton CJ. Salbutamol (Albuterol) toxicity in a dog. Aust Vet Pract 1999;29:1014.

Advertisement

Suspected albuterol toxicosis in a dog

View More View Less
  • 1 Department of Small Animal Clinical Sciences and the Veterinary Medical Center, College of Veterinary Medicine, University of Florida, Gainesville, FL 32610.
  • | 2 Department of Small Animal Clinical Sciences and the Veterinary Medical Center, College of Veterinary Medicine, University of Florida, Gainesville, FL 32610.
  • | 3 Department of Small Animal Clinical Sciences and the Veterinary Medical Center, College of Veterinary Medicine, University of Florida, Gainesville, FL 32610.

Abstract

Case Description—A 6-year-old male castrated Shetland Sheepdog was evaluated because of severe hypokalemia and progressive paresis.

Clinical Findings—Physical examination revealed fever, tachypnea, mydriasis, hyperemic mucous membranes, severe forelimb paresis, and hind limb paraplegia. The dog had superficial and deep pain sensation in all 4 limbs. Forelimb spinal reflexes were considered normal, but hind limb reflexes were normal to slightly hyperreflexive. The panniculus reflex was considered to be normal, and cranial nerve reflexes were intact. A CBC revealed mild leukocytosis and erythrocytosis, and serum biochemical analysis revealed severe hypokalemia. Thoracic and abdominal imaging did not reveal relevant findings. Blood pressure and ECG findings were within reference limits. Questioning of the owner revealed possible exposure to albuterol via ingestion of medication intended for the owner's horse. Results of serum testing via immunoassay were suggestive of albuterol toxicosis.

Treatment and Outcome—Treatment included IV administration of an electrolyte solution and supplemental potassium chloride. The rate of potassium chloride supplementation was slowly decreased as serum potassium concentration increased. No other medical intervention was required, and the dog made a rapid and complete recovery.

Clinical Relevance—Ingestion of albuterol can lead to profound physical and serum biochemical abnormalities. Appropriate historical information should be obtained to identify possible sources and routes of exposure to intoxicants. Albuterol-induced hypokalemia can be successfully managed medically.

Abstract

Case Description—A 6-year-old male castrated Shetland Sheepdog was evaluated because of severe hypokalemia and progressive paresis.

Clinical Findings—Physical examination revealed fever, tachypnea, mydriasis, hyperemic mucous membranes, severe forelimb paresis, and hind limb paraplegia. The dog had superficial and deep pain sensation in all 4 limbs. Forelimb spinal reflexes were considered normal, but hind limb reflexes were normal to slightly hyperreflexive. The panniculus reflex was considered to be normal, and cranial nerve reflexes were intact. A CBC revealed mild leukocytosis and erythrocytosis, and serum biochemical analysis revealed severe hypokalemia. Thoracic and abdominal imaging did not reveal relevant findings. Blood pressure and ECG findings were within reference limits. Questioning of the owner revealed possible exposure to albuterol via ingestion of medication intended for the owner's horse. Results of serum testing via immunoassay were suggestive of albuterol toxicosis.

Treatment and Outcome—Treatment included IV administration of an electrolyte solution and supplemental potassium chloride. The rate of potassium chloride supplementation was slowly decreased as serum potassium concentration increased. No other medical intervention was required, and the dog made a rapid and complete recovery.

Clinical Relevance—Ingestion of albuterol can lead to profound physical and serum biochemical abnormalities. Appropriate historical information should be obtained to identify possible sources and routes of exposure to intoxicants. Albuterol-induced hypokalemia can be successfully managed medically.

Contributor Notes

Address correspondence to Dr. McCown.